Drug-induced thrombocytopenia is associated with bleeding tendency and suggests the need for the immediate suspected drug withdrawal. Patients with drug-induced thrombocytopenia usually experience an acute drop in platelet (PLT) levels a week or two after starting a new medication. Thrombocytopenia has both immune and non-immune mechanisms. Minocycline (MINO)-induced thrombocytopenia is rare; thus, there are few studies of this condition. In the present study, intravenous administration of MINO led to thrombocytopenia. The female patient was 80 years old. She was receiving radiation therapy for tongue cancer and medication for pain control. She had fever and aspiration pneumonia and was being treated with an antibacterial drug. Empiric therapy consisting of intravenous administration of tazobactam/piperacillin was performed; however, inflammation and fever did not improve. The bacterial drug was changed to vancomycin and cefmetazole. Sputum culture was positive for Enterobacter cloacae thus, we changed her treatment to MINO. Seven days after starting MINO, PLT levels were low; however, they recovered when treatment was stopped. Our findings suggest that MINO may rarely cause severe thrombocytopenia; thus, it is necessary to observe the patient’s blood collection.
About The Expert
Leave a Reply